Extensions of probability-preserving systems by measurably-varying homogeneous spaces and applications

Volume 210 / 2010

Tim Austin Fundamenta Mathematicae 210 (2010), 133-206 MSC: Primary 28D15; Secondary 37A30, 37A45. DOI: 10.4064/fm210-2-3

Abstract

We study a generalized notion of a homogeneous skew-product extension of a probability-preserving system in which the homogeneous space fibres are allowed to vary over the ergodic decomposition of the base. The construction of such extensions rests on a simple notion of `direct integral' for a `measurable family' of homogeneous spaces, which has a number of precedents in older literature. The main contribution of the present paper is the systematic development of a formalism for handling such extensions, including non-ergodic versions of the results of Mackey describing ergodic components of such extensions, of the Furstenberg–Zimmer structure theory and of results of Mentzen describing the structure of automorphisms of such extensions when they are relatively ergodic. We then offer applications to two structural results for actions of several commuting transformations: firstly to describing the possible joint distributions of three isotropy factors corresponding to three commuting transformations; and secondly to describing the characteristic factors for a system of double non-conventional ergodic averages. Although both applications are modest in themselves, we hope that they point towards a broader usefulness of this formalism in ergodic theory.

Authors

  • Tim AustinDepartment of Mathematics
    University of California
    Los Angeles, CA 90095-1555, U.S.A.
    e-mail

Search for IMPAN publications

Query phrase too short. Type at least 4 characters.

Rewrite code from the image

Reload image

Reload image